Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Jackson, KY

May 13, 2002Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 13, 2002, 2:24 PM EDT for Breathitt County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 2:24 PM EDT (18:24 UTC)
Expired
May 13, 2002, 3:00 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 2:30 PM EDTThunderstorm WindCountywide, KYNumerous trees were downed by strong winds. Downed trees were reported four miles north of Morris Fork, Turkey, Jetts Creek, and Talbert.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 131824
SVRJKL
KYC025-131900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY

* UNTIL 300 PM EDT

* AT 224 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES     
  SOUTHWEST OF GUERRANT...OR 8 MILES SOUTH OF BOONEVILLE...MOVING    
  NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUERRANT AROUND 230 PM EDT
  HADDIX AROUND 235 PM EDT
  NOCTOR AROUND 240 PM EDT
  LAMBRIC AROUND 245 PM EDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:00 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 13, 11:00 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT MON MAY 13 2002

THE ZONE FORECASTS FOR EASTERN KY WILL BE UPDATED SHORTLY TO BRING
THE POPS IN LINE WITH DIMINISHING ACTIVITY...THEY WILL RANGE FROM
70 PERCENT NORTHEAST TO 80 PERCENT SOUTHEAST. THE FRONT IS JUST NOW
WORKING THROUGH NORTHERN KY...AND THE LATEST RUC MODEL SHOWS THAT
IT MAKES SLOW PROGRESS SOUTH...REMAINING IN SOUTHEAST KY THROUGH
MID-AFTERNOON. THE FLOOD WATCH WILL KEPT IN EFFECT. AN AVERAGE OF
1 TO 2 INCHES OF RAIN HAS FALLEN THUS FAR...AND THE EFFECTS ON
RIVERS AND STREAMS ARE YET TO COME. THE DISCUSSION FROM THE PREVIOUS
FORECASTER...GREIF...FOLLOWS.

THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AS THE
TROUGH FROM THE SOUTHERN PLAINS PASSES THROUGH TODAY AND ANOTHER
DROPS INTO THE OHIO VALLEY FROM CANADA TONIGHT. THE AVN IS JUST A
TOUCH FASTER THAN THE OTHER TWO AT 18 HOURS BUT THIS IS INCON-
SEQUENTIAL TO OUR WEATHER TODAY. THE NEWLY ESTABLISHED EASTERN
TROUGH THEN SLIDES EAST RETURNING KENTUCKY TO ZONAL FLOW. SEVERAL
SHORTWAVES WILL PASS THROUGH THE OHIO VALLEY IN THIS FAST FLOW
LATER IN THE WEEK.

AS FOR SENSIBLE WEATHER...THE MESSY SYSTEM MOVES THROUGH THIS
MORNING WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED
BEFORE FROPA. HIGH PWS...IN THE 1.8 INCH RANGE...AND PLENTY OF UPPER
LEVEL DIVERGENCE WILL CONTINUE OUR THREAT OF HEAVY TO EXCESSIVE
RAINS. ACCORDINGLY...WILL ISSUE A STATEMENT LATER THIS MORNING
UPDATING THE STATUS OF THE FFA. THE WINDS WILL BE QUITE BREEZY JUST
AHEAD OF AND AFTER FROPA. EXPECT TEMPERATURES TO SLOWLY FALL IN THE
RAIN AND COLD POOLS FROM ANY THUNDERSTORM CLUSTER, AND EVENTUALLY IN
CAA ON NORTHWEST WINDS. FOR TONIGHT...NOT AS CLEAR CUT AS MOST POST
FRONTAL EVENTS. THE SECONDARY TROUGH...UPSLOPE FLOW...AND PLENTY OF
LOW LEVEL MOISTURE WILL KEEP A RISK OF SHOWERS OR DRIZZLE ACROSS
EAST KENTUCKY FOR MUCH OF THE NIGHT. WILL GO WITH A SMALL (20 TO 30)
POPS TONIGHT FOR MOST OF MY CWA. FOLLOWING THIS THE WEATHER WILL BE
MUCH MORE STRAIGHT FORWARD WITH HIGH PRESSURE AND MOSTLY CLEAR SKIES
THROUGH THURSDAY. BY THE END OF THE WEEK THOUGH ANOTHER FRONT BEGINS
PRESSING DOWN TOWARD THE OHIO VALLEY WITH WAVES RIPPLING ALONG IT.
LOOKS LIKE THUNDERSTORM CHANCES ARE JUSTIFIED FROM THURSDAY
AFTERNOON INTO SATURDAY WHEN THE MAIN SYSTEM PULLS OUT SIMILAR TO
THE ONE WE ARE FACING TODAY.

PREFER THE COOLER NGM MOS NUMBERS TONIGHT...THE REST ARE SIMILAR...
DID NOT DEVIATE MUCH.

.JKL...FLOOD WATCH FOR ENTIRE CWA THROUGH 4 PM TODAY.

SCHAUB

In the hours before

Local storm report, May 13, 9:49 AM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
949 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    WILLIAMSBURG              KY   WIND DAMAGE
05/13/02   WHITLEY                        NUMEROUS TREES DOWN
                                          ON SEVERAL COUNTY
                                          ROADS. REPORTED BY 911
                                          DISPATCH.

0915 AM    ASHCAMP                   KY   WIND DAMAGE
05/13/02   PIKE                           OUTBUILDINGS OVERTURNED
                                          AND LARGE TREES UPROOTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT PERSONNEL.

MCLANE
CORRECTED SPELLING ERROR
Special weather statement, May 13, 10:13 AM EDT, 4 hours 11 minutes before
KYZ068-069-079-080-083>088-110-112>118-120-131430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1013 AM EDT MON MAY 13 2002

...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN KENTUCKY IS CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 AM EDT THIS
MORNING FOR MOST OF SOUTHEAST KENTUCKY HAS BEEN CANCELED. THE LINE OF
STRONG THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE
AREA. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE INTO EARLY
THIS AFTERNOON.

THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE
SEVERE THUNDERSTORM WATCH...

BELL...BREATHITT...CLAY...FLOYD...HARLAN...JACKSON...KNOTT...
KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...OWSLEY...
PERRY...PIKE...PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY.

SCHAUB
Local storm report, May 13, 11:34 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    BARBOURVILLE              KY   WIND DAMAGE
05/13/02   KNOX                           2 TREES DOWN ON HIGHWAY
                                          930 AND ROUTE 6. REPORTED
                                          BY HIGHWAY DEPARTMENT.

HYSELL
Local storm report, May 13, 11:34 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    WILLIAMSBURG              KY   WIND DAMAGE
05/13/02   WHITLEY                        NUMEROUS TREES DOWN
                                          ON SEVERAL COUNTY
                                          ROADS. REPORTED BY 911
                                          DISPATCH.

0910 AM    ASHCAMP                   KY   WIND DAMAGE
05/13/02   PIKE                           OUTBUILDINGS OVERTURNED
                                          AND LARGE TREES UPROOTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT PERSONNEL.

MCLANE
CORRECTED PIKE COUNTY EVENT TIME
Local storm report, May 13, 11:54 AM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1154 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    FLEMING-NEON              KY   WIND DAMAGE
05/13/02   LETCHER                        NUMEROUS TREES DOWN ACROSS
                                          MUCH OF LETCHER COUNTY.
                                          INCLUDING MILLSTONE,
                                          THORNTON AND SANDLICK.
                                          REPORTED BY HIGHWAY
                                          DEPARTMENT AND EOC.

HYSELL
Special weather statement, May 13, 1:12 PM EDT, 1 hour 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
112 PM EDT MON MAY 13 2002

...GUSTY WINDS WILL SPREAD ACROSS EASTERN KENTUCKY THIS AFTERNOON...

A STRONG COLD FRONT...PUSHING EAST ACROSS THE STATE...WILL BRING A
BAND OF NORTHWEST WINDS WITH AVERAGE SPEEDS OF 15 TO 25 MPH...AND
GUSTS OF 30 TO 40 MPH...TO MUCH OF EASTERN KENTUCKY THIS AFTERNOON.

THE BAND OF GUSTY WINDS WILL EXTEND FROM THE AREA NORTH OF I-64...
TO THE SOMERSET AND LONDON AREA...BY 2 PM EDT...AND PERSIST FOR
2 OR 3 HOURS. THE REMAINDER OF EASTERN KENTUCKY WILL EXPERIENCE THE
WINDS FROM 2 PM THROUGH 6 PM EDT.

IT WOULD BE A GOOD IDEA TO SECURE OBJECTS OUTSIDE. IF WORKING
OR RELAXING OUTDOORS...STAY AWAY FROM TREES. SMALL LIMBS COULD BLOW
OFF...AND SOME TREES WEAKENED BY FIRE OR DISEASE COULD FALL OVER.
MOTORISTS SHOULD BE PREPARED FOR DIFFICULTY HANDLING THEIR
VEHICLES...ESPECIALLY ON I-75 AND OTHER NORTH TO SOUTH HIGHWAYS.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:26 AM EDTSevere Thunderstorm WarningJKLLaurel, Whitley49 min
May 13, 7:34 AM EDTSevere Thunderstorm WarningJKLKnox41 min
May 13, 8:43 AM EDTSevere Thunderstorm WarningJKLLetcher, Pike32 min
May 13, 8:48 AM EDTSevere Thunderstorm WarningJKLLetcher, Pike27 min
May 13, 2:11 PM EDTSevere Thunderstorm WarningJKLClay, Owsley34 min
May 13, 2:51 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Magoffin24 min
May 13, 3:14 PM EDTSevere Thunderstorm WarningJKLMartin16 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.